Kentucky, 2010

Damaging Winds in Kentucky, August 5, 2010

August 5, 2010 · NWS JKL · 25 events in 14 counties and zones

The atmosphere was primed for strong to severe thunderstorm activity on August 5th. At the surface, a very warm and moist air mass was in place, as evidenced by the 70+ degree dewpoints that were being seen in the surface obs and the -4 to -6 lifted indices that were showing up in the SPC forecast maps.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$156,000
Crop damage
$5,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

The atmosphere was primed for strong to severe thunderstorm activity on August 5th. At the surface, a very warm and moist air mass was in place, as evidenced by the 70+ degree dewpoints that were being seen in the surface obs and the -4 to -6 lifted indices that were showing up in the SPC forecast maps. A 25-40 kt low level jet and a bullseye of moisture convergent were also present. The storms began firing along a cold front that was approaching from the northwest. The most widespread activity took place during the afternoon hours. All of the damage reports received that day were of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 5, 6:50 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 5, 6:50 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
750 AM EDT THU AUG 5 2010

.SHORT TERM.../TODAY THROUGH FRIDAY/

A COMPLEX OF THUNDERSTORMS INITIATING OFF OF OUTFLOW CONTINUES TO
SURVIVE DESPITE WANING INSTABILITY. THE MORE INTENSE CELLS HAVE
BECOME MORE ISOLATED IN THE PAST HOUR...AND EXPECT THIS COMPLEX TO
WIND DOWN IN THE NEXT COUPLE OF HOURS. A COLD FRONT WILL MOVE THROUGH
TODAY...PROVIDING ENOUGH FORCING FOR NUMEROUS CONVECTION TO DEVELOP.
SOME OF THE STORMS COULD BECOME SEVERE WITH ENOUGH STORM-SCALE
INTERACTION. DAMAGING WINDS WILL BE THE MAIN THREAT. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE AND WILL MENTION ISOLATED FLASH
FLOODING IN AREAS THAT HAVE SEEN HEAVY RAINFALL RECENTLY...WITH THE
MAJORITY OF THE AREA AT LEAST UNDER A THREAT OF NUISANCE FLOODING OF
LOW LYING AREAS. THE CURRENT HEAT ADVISORY LOOKS ON TARGET...WITH
HEAT INDICES OF AROUND 100 DEGREES GENERALLY SOUTH OF I-64...AND
BETWEEN 95 AND 100 DEGREES ALONG AND NORTH OF I-64.

THE FRONT WILL EXIT THE AREA TONIGHT...WITH CONVECTION GRADUALLY
WINDING DOWN FROM NORTH TO SOUTH WITH THE LOSS OF HEATING AND DEEPER
MOISTURE. HAVE CONFINED ISOLATED POPS TO THE TENNESSEE AND VIRGINIA
BORDERS ON FRIDAY...AS THE DEEPER MOISTURE WILL BE WELL SOUTH OF THE
COMMONWEALTH BY THIS TIME.

FOR TEMPERATURES...THE INHERITED NUMBERS LOOKED LIKE A NICE
COMPROMISE BETWEEN THE CURRENT WRF AND GFS VALUES...SO DID NOT
DEVIATE MUCH FROM THOSE.

.LONG TERM.../FRIDAY NIGHT THROUGH WEDNESDAY/

THE MODELS REMAIN IN GOOD AGREEMENT BUILDING AN UPPER LEVEL RIDGE
BACK IN ACROSS THE MID-MISSISSIPPI VALLEY. TEMPERATURES WILL BE
BUILDING ONCE AGAIN EACH DAY...HOWEVER HUMIDITY DOES LOOK SLOWER TO
RETURN UNTIL AFTER MONDAY...AS THE GULF REMAINS CUT-OFF UNTIL THEN.
MADE VERY FEW CHANGES TO THE INHERITED FORECAST. DID RAISE A FEW
HIGH TEMPERATURES BY EARLY NEXT WEEK...ALTHOUGH STILL WELL BELOW THE
WARM-BIASED GFS.

THE PREVIOUS LONG TERM DISCUSSION FOLLOWS...

AT THE START OF THE PERIOD A COLD FRONT WILL BE WELL TO OUR SOUTH
WITH HIGH PRESSURE OVER THE GREAT LAKES. AS A RESULT WE WILL BE
UNDER THE INFLUENCE OF A SLIGHTLY COOLER AND MUCH LESS HUMID AIR
MASS FOR THE BEGINNING OF THE WEEKEND. HOWEVER...THE UPPER LEVEL
RIDGE WILL BUILD BACK INTO THE MIDDLE MS VALLEY EARLY NEXT
WEEK...WITH RISING HEIGHTS AND INCREASING TEMPERATURES AND DEWPOINTS
FOR OUR AREA. THE LONG RANGE MOS HIGH TEMPERATURES ARE TOO HIGH...AS
HAS BEEN THE CASE FOR MUCH OF THIS SUMMER...AND WILL BE DISREGARDED.
ANOTHER COLD FRONT SHOULD DROP INTO THE OHIO VALLEY NEXT WEEK...BUT
EXACTLY WHEN THIS GETS FAR ENOUGH SOUTH TO AFFECT OUR AREA IS
UNCERTAIN. HAVE FOLLOWED THE HPC GUIDANCE WITH THE FRONT REACHING
THE OH RIVER ON WEDNESDAY. AS SUCH HAVE KEPT ALL RAIN CHANCES OUT OF
THE FORECAST UNTIL WEDNESDAY.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

A COLD FRONT DROPS DOWN FROM THE NORTH TODAY...BRINGING SCATTERED TO
NUMEROUS THUNDERSTORMS TO THE AREA BETWEEN 14Z AND 00Z. HAVE ADDED A
TEMPO FOR NEAR MVFR CIG AND MVFR VIS WITH THESE STORMS DURING THE
FIRST PART OF THE AFTERNOON. THE FRONT WILL CLEAR THE TAF SITES BY
00Z...WITH FOG LIKELY FORMING IN THE EVENING ONCE AGAIN...MAINLY IN
THE VALLEYS. WINDS THROUGH THE PERIOD WILL BE GENERALLY LIGHT...
OUTSIDE OF ANY THUNDERSTORM...AND EVENTUALLY SHIFT TO THE NORTHWEST
FOLLOWING FROPA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ058>060-068-069-
079-080-083>088-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM....SBH/GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Aug 5, 10:17 AM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1117 AM EDT THU AUG 5 2010

KYZ058>060-068-069-079-080-083>088-106>120-061100-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
1117 AM EDT THU AUG 5 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 574 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

MAXIMUM HEAT INDEX VALUES WILL BE AROUND 100 DEGREES TODAY.

THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON. SOME STORMS COULD
BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND POSSIBLY HAIL.

ADDITIONALLY...SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...POSSIBLY CAUSING MINOR FLOODING OF LOW LYING AREAS.

FOR LOCATIONS THAT HAVE SEEN RECENT HEAVY RAINFALL...MULTIPLE ROUNDS
OF THUNDERSTORMS MAY PRODUCE FLASH FLOODING.

THUNDERSTORMS WILL GRADUALLY DIMINISH IN INTENSITY AND AREAL COVERAGE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ALONG THE TENNESSEE AND VIRGINIA
BORDERS ON FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF EASTERN KENTUCKY ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HEAVY
RAINFALL...FLOODING...AS WELL HAIL OR STRONG OR DAMAGING WIND.

KYZ044-050>052-104-061100-
FLEMING-MONTGOMERY-BATH-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...SANDY HOOK
1117 AM EDT THU AUG 5 2010

...SEVERE THUNDERSTORM WATCH 574 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON. SOME STORMS COULD
BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND POSSIBLY HAIL.

ADDITIONALLY...SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...POSSIBLY CAUSING MINOR FLOODING OF LOW LYING AREAS.

THUNDERSTORMS WILL GRADUALLY DIMINISH IN INTENSITY AND AREAL COVERAGE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HEAVY
RAINFALL...FLOODING...AS WELL HAIL OR STRONG OR DAMAGING WIND.

GEOGERIAN/JP

In the hours before

Local storm report, Aug 5, 8:34 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
934 AM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     3 SE GULNARE            37.60N 82.51W
08/04/2010                   PIKE               KY   EMERGENCY MNGR

            A LARGE TREE WAS BLOWN DOWN AND BLOCKED KY HIGHWAY 194
            BETWEEN MILLERS CREEK AND LOWES BRANCH.

0325 PM     TSTM WND DMG     1 NW GULNARE            37.64N 82.56W
08/04/2010                   PIKE               KY   DEPT OF HIGHWAYS

            TREES WERE REPORTED DOWN ON KY HIGHWAY 194.

0330 PM     TSTM WND DMG     4 WNW META              37.59N 82.50W
08/04/2010                   PIKE               KY   DEPT OF HIGHWAYS

            TREES WERE REPORTED DOWN TO HAVE BEEN BLOWN DOWN ALONG KY
            HIGHWAY 194.

&&

JP
Local storm report, Aug 5, 9:29 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1029 AM EDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 SW ELLIOTTVILLE       38.16N 83.30W
08/04/2010                   ROWAN              KY   DEPT OF HIGHWAYS

            TREES WERE REPORTED TO HAVE BEEN BLOWN DOWN IN THE DRY
            CREEK COMMUNITY.

0515 PM     TSTM WND DMG     4 W SANDY HOOK          38.09N 83.20W
08/04/2010                   ELLIOTT            KY   COUNTY OFFICIAL

            COUNTY DISPATCH REPORTS THAT TREES WERE BLOWN DOWN.

0530 PM     TSTM WND DMG     NW DIABLOCK             37.23N 83.17W
08/04/2010                   PERRY              KY   DEPT OF HIGHWAYS

            LARGE LIMBS WERE REPORTED TO HAVE BEEN BLOWN DOWN.

&&

JP
Special weather statement, Aug 5, 10:20 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1120 AM EDT THU AUG 5 2010

KYZ044-051-052-051545-
FLEMING-ROWAN-BATH-
1120 AM EDT THU AUG 5 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1145 AM EDT THURSDAY MORNING...

   SOUTHERN FLEMING...
   WEST CENTRAL ROWAN AND
   NORTHERN BATH.

AT 1120 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BETHEL...OR
14 MILES NORTHWEST OF OWINGSVILLE...MOVING EAST AT 45 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BETHEL AROUND
1125 AM EDT...PEBBLE AROUND 1130 AM EDT...WYOMING AROUND 1135 AM
EDT...RINGOS MILLS AROUND 1140 AM EDT...SHARKEY AROUND 1145 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

RAY
Special weather statement, Aug 5, 10:25 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1125 AM EDT THU AUG 5 2010

KYZ050-051-051600-
BATH-MONTGOMERY-
1125 AM EDT THU AUG 5 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
NOON EDT THURSDAY...

   SOUTH CENTRAL BATH AND
   CENTRAL MONTGOMERY.

AT 1126 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRASSY
LICK...OR 7 MILES NORTHEAST OF WINCHESTER...MOVING EAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MOUNT STERLING
AROUND 1135 AM EDT...GATEWOODS STATION AROUND 1140 AM EDT...HOWARDS
MILL AROUND 1145 AM EDT...PEELED OAK AROUND 1150 AM EDT...HOPE AROUND
1155 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR EASTERN KENTUCKY.

RAY

The radar

The Jackson,KY radar (KJKL), 99 km away, was scanning. The volume nearest the first event began at 15:24 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
August 5, 10:25 AM EST to 10:30 AM EST
Where
Fleming County, Flemingsburg
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
38.420, -83.730

Four trees were blown down from Flemingsburg towards Dalesburg on Hwy 57 and Cherry Grove Rd.

Thunderstorm Wind, Fleming

When
August 5, 10:25 AM EST to 10:30 AM EST
Where
Fleming County, Dalesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.470, -83.670

A tree was blown down on Hwy 57 in Dalesburg.

Thunderstorm Wind, Breathitt

When
August 5, 12:29 PM EST to 12:34 PM EST
Where
Breathitt County, 2 mi W of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.550, -83.416

A tree was blown down on Highway 30 W.

Thunderstorm Wind, Breathitt

When
August 5, 12:29 PM EST to 12:34 PM EST
Where
Breathitt County, Jackson
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.550, -83.380

Multiple trees were blown down near Jackson.

Thunderstorm Wind, Pulaski

When
August 5, 1:05 PM EST to 1:10 PM EST
Where
Pulaski County, Somerset
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.100, -84.600

A member of the public phoned in a report of a 60 mph wind gust near Southwest High School in Somerset.

Thunderstorm Wind, Rockcastle

When
August 5, 1:08 PM EST to 1:13 PM EST
Where
Rockcastle County, 1 mi S of Brodhead
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.386, -84.420

A tree was blown down on Hwy 3245.

Thunderstorm Wind, Pulaski

When
August 5, 1:12 PM EST to 1:17 PM EST
Where
Pulaski County, Somerset
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.100, -84.600

Numerous trees were blown down on Ringo Rd, University Drive, and Hwy 2993.

Thunderstorm Wind, Wayne

When
August 5, 1:20 PM EST to 1:25 PM EST
Where
Wayne County, 4 mi SW of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.789, -84.881

A tree was blown down on KY Hwy 858.

Thunderstorm Wind, Wayne

When
August 5, 1:25 PM EST to 1:30 PM EST
Where
Wayne County, Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
36.830, -84.830

Several trees were blown down in and near Monticello, blocking roads.

Thunderstorm Wind, Jackson

When
August 5, 1:29 PM EST to 1:34 PM EST
Where
Jackson County, Mc Kee
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.430, -84.000

Numerous trees were blown down on Hwy 30 and Cornelius Rd.

Thunderstorm Wind, Wayne

When
August 5, 1:30 PM EST to 1:35 PM EST
Where
Wayne County, Cooper
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.770, -84.850

A tree was blown down on KY Hwy 1258.

Thunderstorm Wind, Pike

When
August 5, 1:30 PM EST to 1:35 PM EST
Where
Pike County, 1 mi S of Aflex
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.785, -82.230

A tree was blown down near Aflex.

Thunderstorm Wind, Clay

When
August 5, 1:55 PM EST to 2:00 PM EST
Where
Clay County, Burning Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.250, -83.800

Several trees were blown down.

Thunderstorm Wind, Pike

When
August 5, 1:55 PM EST to 2:00 PM EST
Where
Pike County, Kimper
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
37.500, -82.350

Trees were reported down along KY Hwy 194 near Kimper.

Thunderstorm Wind, Clay

When
August 5, 2:00 PM EST to 2:05 PM EST
Where
Clay County, Oneida
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
37.270, -83.630

A few large trees and several large limbs were blown down. Corn was blown flat in a field and shingles were removed from some roofs in the area.

Thunderstorm Wind, Pike

When
August 5, 2:05 PM EST to 2:10 PM EST
Where
Pike County, 2 mi E of Phyllis
Measured
53 kt (61 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.430, -82.334

A man was killed when a tree fell on his car as he was driving past the Grapevine Elementary School on Hwy 194.

Thunderstorm Wind, Knox

When
August 5, 2:05 PM EST to 2:10 PM EST
Where
Knox County, 5 mi NNW of Barbourville
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.937, -83.915

A few trees were blown down north northwest of Barbourville.

Thunderstorm Wind, Whitley

When
August 5, 2:10 PM EST to 2:15 PM EST
Where
Whitley County, Rockholds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.830, -84.120

A tree was blown down in Rockholds.

Thunderstorm Wind, Pike

When
August 5, 2:10 PM EST to 2:15 PM EST
Where
Pike County, Biggs
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.420, -82.270

Trees were blown down along KY Hwy 194.

Thunderstorm Wind, Whitley

When
August 5, 2:25 PM EST to 2:30 PM EST
Where
Whitley County, 3 mi E of Rockholds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.830, -84.066

One tree was blown down near the intersection of KY Hwy 779 and Whetstone Rd.

Thunderstorm Wind, Perry

When
August 5, 2:35 PM EST to 2:40 PM EST
Where
Perry County, 6 mi WNW of Hazard
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
37.283, -83.301

Numerous trees and power lines were blown down in the Busy, Big Willard, and Briar Fork communities.

Thunderstorm Wind, Bell

When
August 5, 2:35 PM EST to 2:40 PM EST
Where
Bell County, 3 mi E of Meldrum
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
36.670, -83.626

Four trees were blown down.

Thunderstorm Wind, Perry

When
August 5, 2:40 PM EST to 2:45 PM EST
Where
Perry County, Hazard
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.250, -83.200

Numerous trees were blown down in the Hazard and Viper areas.

Thunderstorm Wind, Harlan

When
August 5, 3:05 PM EST to 3:10 PM EST
Where
Harlan County, Evarts
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.870, -83.200

Three trees were blown down in Evarts.

Thunderstorm Wind, Letcher

When
August 5, 3:15 PM EST to 3:20 PM EST
Where
Letcher County, Thornton
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.180, -82.770

Three trees were blown down in Thornton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Pike2010-08-05MaleUnknownDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245772, 245776, 245777, 245778, 245780, 245782, 245783, 245784, 245785, 245787, 245789, 245790, 245792, 245794, 245828, 245797, 245801, 245799, 245804, 245807, 245811, 245813, 245817, 245819, 245823.